Kansas, 2016

Flooding in Kansas, August 25 to 27, 2016

August 25 to 27, 2016 · NWS ICT · 3 events in 3 counties and zones

A front that had been stationary along and just south of the Oklahoma/Kansas state line transitioned into a warm front that lifted slowly north into primarily Southeast Kansas. Warm and very moist advection coupled with an approaching mid-level shortwave produced rains that were sufficiently heavy to cause flooding in parts of Southeast Kansas late on the night of the 25th to the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A front that had been stationary along and just south of the Oklahoma/Kansas state line transitioned into a warm front that lifted slowly north into primarily Southeast Kansas. Warm and very moist advection coupled with an approaching mid-level shortwave produced rains that were sufficiently heavy to cause flooding in parts of Southeast Kansas late on the night of the 25th to the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 11:02 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 25, 11:02 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 AM CDT FRI AUG 26 2016

.UPDATE...
Issued at 932 PM CDT Thu Aug 25 2016

The severe threat has waned across the forecast area, as all the
surface-based thunderstorms remained closely tied to the surface
front across Oklahoma. However, still expecting thunderstorm
chances to gradually increase from the south overnight, as the
frontal zone begins to shift north across the region in response
to the approaching upper trough across the southern Rockies.
Beginning to see signs of this as regional 850mb winds per radar
VWPs are backing to a more south/southeasterly direction. Latest
short-term hi-res guidance (i.e. HRRR, RAP) also supports a
gradual increase in convection overnight. Thinking strongest
activity will be capable of dime size hail, gusty winds and
locally heavy rainfall rates. While enthusiasm for the flash flood
watch currently in effect has waned, cannot rule out isolated
occurrences of flooding/flash flooding overnight, so will keep it
going through 7am Friday.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM CDT Thu Aug 25 2016

A stalled frontal boundary will create an active weather pattern
for the next several days. PW values are rather high in the 1-1.5
inch range providing some high octane moisture for convection to
work with. Moisture transport and deep layer shear are present but
not great. This will make for the efficient rain makers overnight
tonight. Best chances are from the Turnpike to the East. An
isolated severe thunderstorm is also possible overnight with wind
being the primary threat. Localized flooding is possible in some
areas of South Central and Central Kansas. Based on the moisture
and the above mentioned atmospheric parameters and collaboration
with surrounding offices, issuing a Flood Watch for the overnight
time period for much of Central and South Central Kansas.

The next question is the amount of precipitation for Friday
afternoon through Saturday. The frontal boundary remains over the
CWA. Models still indicate high octane moisture present with PW
staying near 1.5 inches. Additionally, expect some waves moving
along the front Friday night which will allow for some more
convection to get going. Again, expect many of the thunderstorms
to be efficient rain produces with locally heavy rain likely.
Can't rule out an isolated severe storm as well. Temperatures look
to remain just below normal due the increased cloud cover.
Overnight lows will likely be near or just above normal as there
just does not seem to be any good push of cooler drier air moving
into the area.

Sunday looks to be a little drier but moisture will remain high
which will keeping the clouds in the area. PW looks to drop to
around an inch keeping plenty of fuel for thunderstorms, just not
as much. This will keep the temperatures down some. Showers and
thunderstorms will still be possible with some locally heavy rain
but more scattered late afternoon Sunday and Sunday night.

.LONG TERM...(Monday through Thursday)
Issued at 300 PM CDT Thu Aug 25 2016

The extended forecast still looks active with scattered showers
and thunderstorms likely. Right now the chances for heavy rain
looks to be Monday and Monday night. Tuesday and Wednesday looks a
little warmer and more isolated showers and thunderstorms. This
will allow temperatures to get a little warmer and possibility
just above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1159 PM CDT Thu Aug 25 2016

Areas of showers and thunderstorms will continue to spread north
across the region overnight into early Friday morning. The primary
threats will be locally intense rainfall rates, along with gusty
winds and perhaps small hail. Included VCTS at most sites, and
even included TEMPO +TSRA for a few hours at Wichita and
Hutchinson. Overnight shift will continue to monitor for possible
amendments to account for this thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  84  69  88 /  60  50  40  30
Hutchinson      65  81  68  87 /  60  50  40  30
Newton          65  81  67  86 /  60  50  40  30
ElDorado        66  83  68  87 /  60  50  40  30
Winfield-KWLD   68  87  69  89 /  70  40  40  30
Russell         60  77  64  85 /  30  40  40  30
Great Bend      60  79  65  86 /  30  40  40  30
Salina          63  80  68  86 /  50  50  40  40
McPherson       64  80  67  86 /  60  50  40  40
Coffeyville     70  88  69  90 /  50  40  30  40
Chanute         69  86  69  87 /  60  40  40  40
Iola            69  85  69  87 /  70  40  40  40
Parsons-KPPF    69  86  69  88 /  50  40  30  40

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch until 7 AM CDT Friday for KSZ051>053-067>072-
082-083-091>095.

&&

UPDATE...ADK
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
Hazardous weather outlook, Aug 25, 7:33 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT THU AUG 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
833 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATER
TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS SOUTH CENTRAL AND MUCH OF
SOUTHEAST KANSAS. WHILE A FEW STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE...THE MAIN THREAT WILL BE VERY HEAVY
RAINFALL WITH POTENTIAL FOR FLASH FLOODING. PLEASE MONITOR THE
UPCOMING FORECASTS CLOSELY AS AREAL FLOOD WARNINGS AND RIVER FLOOD
WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OFF AND ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT
LEAST EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN...BUT A FEW STRONG STORMS CANNOT BE BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 25, 10:14 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT THU AUG 25 2016

KSZ070-071-260500-
WOODSON KS-GREENWOOD KS-
1114 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR TORONTO...OR 13 MILES WEST OF
  YATES CENTER...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TORONTO...VIRGIL...BATESVILLE...
  TORONTO LAKE AND CROSS TIMBERS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3775 9588 3778 9610 3810 9613 3809 9596
      3804 9596 3804 9569
TIME...MOT...LOC 0414Z 190DEG 17KT 3784 9598

RITZMAN
Special weather statement, Aug 25, 10:40 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT THU AUG 25 2016

KSZ093-094-098-260530-
CHAUTAUQUA KS-ELK KS-COWLEY KS-
1140 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 8 MILES
  EAST OF BURDEN...OR 15 MILES NORTH OF CEDAR VALE...MOVING EAST AT
  20 MPH.

WIND GUSTS UP TO 55 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GRENOLA...ATLANTA AND CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3743 9677 3748 9667 3748 9653 3754 9652
      3757 9647 3727 9632 3723 9672
TIME...MOT...LOC 0439Z 249DEG 19KT 3732 9661

RITZMAN
Special weather statement, Aug 25, 10:49 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1149 PM CDT THU AUG 25 2016

KSZ069-070-260515-
GREENWOOD KS-BUTLER KS-
1149 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES
  SOUTHEAST OF LEON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEON...ROSALIA...BEAUMONT...EL DORADO LAKE...
  EL DORADO STATE PARK AND EL DORADO AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3752 9668 3757 9686 3795 9680 3782 9631
TIME...MOT...LOC 0448Z 204DEG 19KT 3762 9671

RITZMAN
Special weather statement, Aug 25, 11:08 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT FRI AUG 26 2016

KSZ094-098-260600-
CHAUTAUQUA KS-ELK KS-
1208 AM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 100 AM CDT

* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  GRENOLA...OR 9 MILES SOUTHWEST OF HOWARD...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 TO 50 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD...MOLINE...GRENOLA AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3739 9653 3749 9653 3761 9631 3761 9619
      3726 9605 3726 9647
TIME...MOT...LOC 0508Z 247DEG 25KT 3738 9638

RITZMAN
Local storm report, Aug 25, 11:24 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             MORAN                   37.92N 95.17W
08/26/2016  E0.88 INCH       ALLEN              KS   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT.

&&

ADK
Special weather statement, Aug 25, 11:28 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1228 AM CDT FRI AUG 26 2016

KSZ098-260600-
CHAUTAUQUA KS-
1228 AM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 100 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 8 MILES
  NORTHWEST OF SEDAN...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...CEDAR VALE...PERU...CHAUTAUQUA...ELGIN...NIOTAZE AND HALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3730 9652 3730 9597 3700 9597 3700 9653
TIME...MOT...LOC 0528Z 267DEG 21KT 3719 9632

RITZMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Allen

When
August 25, 11:43 PM CST to August 26, 9:45 AM CST
Where
Allen County, Moran to Elsmore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.920, -95.170

Minor street flooding occurred in Moran. The report was relayed through Allen County Emergency Management. Various flood-prone areas, such as low-water crossings, were flooded across Allen County.

Flood, Cowley

When
August 26, 1:51 AM CST to 9:15 AM CST
Where
Cowley County, 0.7 mi S of Burden to Burden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.310, -96.750

Significant flooding occurred at a low-water crossing near Burden.

Flood, Neosho

When
August 26, 8:00 PM CST to August 27, 10:00 AM CST
Where
Neosho County, 4.75 mi SW of South Mound to 3.5 mi NW of South Mound
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.381, -95.291

Major flooding was reported near Parsons Lake, where barricades were placed at 30th and Lyon Roads as well as 40th and Kiowa.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655474, 655476, 655477.